Toxic epidermal necrolysis due to concomitant use of valproic asid and lamotrigine


Ozcan H., Cenk H., Cumurcu B.

TURKDERM-ARCHIVES OF THE TURKISH DERMATOLOGY AND VENEROLOGY, cilt.49, ss.169-172, 2015 (ESCI İndekslerine Giren Dergi) identifier identifier

  • Cilt numarası: 49 Konu: 2
  • Basım Tarihi: 2015
  • Doi Numarası: 10.4274/turkderm.55481
  • Dergi Adı: TURKDERM-ARCHIVES OF THE TURKISH DERMATOLOGY AND VENEROLOGY
  • Sayfa Sayıları: ss.169-172

Özet

Toxic epidermal necrolysis (TEN) is a rare but life-threatening acute mucacutaneous hypersensitivity reaction, usually related to medications. Concomitant use of lamotrigine and valproic acid can cause this serious reaction. A 36-year-old male was admitted to the emergency department with the complaints of high fever, burning sensation at eyes, oral and genital mucous erosions, generalized rush and weakness. He had been taking valproic asid, olanzapine, and sertraline for bipolar affective disorder. Lamotrigine 25 mg/day treatment was added to his treatment protocol 15 days before the rush and lamotgine dose was increased 50 mg/day 10 days later. The patient was diagnosed with TEN caused by concomitant use of valproic acid and lamotrigine. The patient was followed up and treated at the burn unit with intravenous immunoglobulin, corticosteroid and antibiotics. Concomitant use of valproic acid and lamotrigine increases the frequency of adverse reaction. TEN may cause serious complications and death. Patients with TEN should be followed by a multi-disciplinary team. Early determination of complications and suitable management can increase the odds for survival.